Diphenhydramine Overdose

As with any medication, it is possible to overdose on diphenhydramine. Effects of an overdose may include dilated pupils, nausea and vomiting, an irregular heart rhythm, and rapid breathing. The specific effects of an overdose will vary from person to person, depending on how much of the medication was taken. Treatment for an overdose may involve "pumping the stomach" and supportive care.

Can You Take Too Much Diphenhydramine?

Diphenhydramine (Benadryl®, Sominex®, and many other brand names) is a commonly used antihistamine, often used for treating allergies or insomnia. As with any medication, it is possible to take too much diphenhydramine. The specific effects of an overdose with diphenhydramine can vary, depending on a number of factors, including the diphenhydramine dosage and whether it was taken with any other medications or substances.
 
Seek immediate medical attention if you or someone else may have overdosed on diphenhydramine.
 

Effects of a Diphenhydramine Overdose

A diphenhydramine overdose may cause the following symptoms:
 
  • Drowsiness
  • Dilated pupils
  • Flushing
  • Fever
  • Slowing of the digestive tract
  • Dry mouth, eyes, nose, and throat
  • A rapid heart rate
  • Nausea and vomiting
  • Agitation
  • Rapid breathing
  • Low blood pressure
  • An irregular heart rhythm
  • Confusion
  • Hallucinations
  • Delirium
  • Psychosis
  • Seizures
  • Coma
  • Loss of life.
     

Treatment for an Overdose With Diphenhydramine

If the overdose was recent, a healthcare provider may give certain medicines or place a tube into the stomach to "pump the stomach." Treatment may also involve supportive care, which consists of treating the symptoms that occur as a result of the overdose. For example, supportive treatment options for a diphenhydramine overdose may include:
 
  • Fluids through an intravenous line (IV)
  • Medicines to increase blood pressure, control an irregular heart rhythm, or control seizures
  • Close monitoring of the heart and lungs
  • A breathing tube to help with breathing
  • Other treatments based on complications that occur.
     
It is important that you seek medical attention immediately if you believe that you may have overdosed on this medicine.
 
5 Questions to Ask Your Doctor About ED

Diphenhydramine Hydrochloride Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.